Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Buffalo, NY

July 26, 2023Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 26, 2023, 6:43 PM EDT for Chautauqua County, New York. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2023, 6:43 PM EDT (22:43 UTC)
Expired
Jul 26, 2023, 8:00 PM EDT
In force
77 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1423 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 5:30 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 26, 5:30 PM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
530 PM EDT Wed Jul 26 2023

.SYNOPSIS...
A very robust mid level disturbance will push a frontal boundary
across our region this evening and tonight...and this will
result in widespread showers and thunderstorms...some containing
gusty winds and tropical downpours. Conditions will gradually
improve from west to east during the day Thursday...although
many areas can still expect at least a shower. It will then be
hot and humid on Friday with apparent temperatures reaching to
between 95 and 100 for many areas.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Elevated wildfire smoke that has been with us for the past 18 hours
or so has mixed down enough to support MVFR VSBYs at KIAG. Guidance
is suggesting that as we progress into this evening...the flow in
the lower portion of the boundary layer will pick up enough to shove
the bulk of the smoke to the northeast across Lake Ontario and
beyond. Its not out of the question that some could smell the smoke
before dinner time...mainly from the NYS Thruway (KBUF to KSYR)
northward.

Conditions will significantly deteriorate tonight...as a strong
shortwave will cross over or just to the north of our region. As of
the late afternoon...this feature was generating strong to severe
thunderstorm activity over North Central Ohio and the western third
of Lake Erie. The passing shortwave will easily support widespread
showers and thunderstorms over our region this evening and into
tonight. Model guidance has been consistently having a poor time
with the speed of this system, and is at least a few hours behind
the earlier forecasts. Current thinking is the line of storms will
arrive to far WNY around mid-evening time frame. A Slight Risk has
been added to the far WNY areas, with a Marginal Risk now almost to
the Genesee Valley.

An accompanying 40-45kt low level jet will add plenty of shear for
the convection to work with which will heighten the risk for
organized convection that could produce strong gusty winds. As if
that were not enough...a tongue of deep moisture out of the GOMEX
(PWAT values of 2-2.25") will also accompany the passing of the mid
level feature...and this will almost guarantee that some of the
storms will contain tropical downpours. BASIN average rainfall
tonight will range from a half inch west of the Genesee valley to a
quarter inch or less elsewhere. Localized amounts of an inch and a
half will be possible in the far west.

On Thursday...the convectively enhanced shortwave over the Thousand
Islands region first thing in the morning will exit across New
England during the course of the day. Meanwhile...sfc high pressure
and height rises will build in from the west. While there will be
some leftover showers around (esp through midday)...this scenario
will support general improvement in the weather during the course of
the afternoon.

Weak high pressure will move across the Lower Great Lakes Thursday
night...promising the region of fair dry weather.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
There will be two concerns this period, first the heat on
Friday...and secondly the potential for severe storms Friday night
into early Saturday morning.

It will be a warm start to Friday with low to mid 70s Friday morning
quickly warming to the upper 80s and perhaps a spot 90F by noontime.
Dewpoints will rise slowly to the lower 70s through the day as
moisture pools ahead of an upstream cold front. As air temperatures
climb into the 90s during the afternoon heat indices will reach the
mid to upper 90s, especially if skies remain sunny through the
afternoon hours. Favored locations for possible heat advisories
include the northern Niagara Frontier, Genesee Valley and northern
Finger Lakes region. Will continue to mention this potential in the
HWO product.

The second concern will be strong to severe thunderstorms Friday
night and into early Saturday. A cold front will start Friday
evening across southern Canada and towards northern Georgian
Bay/Lake Huron. Though we'll loss some instability Friday night, mid
level lapse rates will remain 7 C/km, and there will be plenty of
forcing ahead of a shortwave and the passing of the southward bound
cold front. There will also be a good flow aloft, with 0-6 km bulk
shear of 40 to 45 knots. Any thunderstorm could yield gusty winds
through the night, especially near the Lakes where the warm lake
waters will hold onto instability longer.

The cold front, near the southern Lake Ontario shoreline Saturday
morning will continue to push southward through the day. Showers and
thunderstorms will diminish as drier air drops southward. Dewpoints
will still be on the humid side, and not until much later Saturday
night will the sub 60 degree dewpoints reach our region.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The very warm and humid conditions will just be a memory by the
second half of the weekend as much cooler and drier air pours across
the northeastern US in the wake Saturdays' cold frontal passage. In
fact, a persistent northwesterly flow will likely keep daytime highs
and nighttime lows a few ticks below average for the majority of the
long term period, before rising back to near normal levels toward
the middle of next week.

With regard to the overall pattern, mid and upper level flow will
return to a more amplified one, with the strong upper ridge parked
across the southcentral and southwestern CONUS once again expanding
northward across the northern Rockies and northern Plains states.
This will in turn force a downstream longwave trough to once again
dig across eastern Canada southward through the Mid Atlantic region.
Shortwaves embedded within the cool cyclonic flow aloft will
occasionally move across the area. Meanwhile, high pressure will
mainly dominate at the surface, however there may be one or two weak
cold frontal passages during this period. If either of these two
aforementioned features can manage to cross the area during the
hours of peak heating, this would bring the best chance to see a few
showers or an isolated storm, mainly during the afternoon hours
Monday through Wednesday. That said, the airmass will be a
relatively dry one, so the majority of the time is expected to be
characterized by mainly dry and pleasant conditions.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
VFR weather will be in place for the vast majority of the region
through early this evening, although wildfire smoke has mixed to the
sfc in areas closer to Lake Ontario and this could restrict VSBYS
to MVFR levels before the smoke is pushed out of the area tonight.

Conditions will significantly deteriorate during the mid-evening
time...as a frontal boundary will generate a swath of gusty
thunderstorms and moderately heavy rain. This will lead to MVFR
conditions...with IFR weather possible in the vcnty of the stronger
convection.

MVFR cigs with leftover showers can then be expected into the midday
hours on Thursday. Some strong convection will still be possible
east of Lake Ontario. During the course of the afternoon...VFR
weather will return to the region.

Outlook...

Thursday night and Friday...VFR.
Friday night and Saturday...VFR to MVFR conditions with the
likelihood of strong thunderstorms.
Sunday...VFR.
Monday...Mainly VFR with an afternoon shower or thunderstorm
possible.

&&

.MARINE...
Southwest winds will briefly increase tonight ahead of an
approaching trough. Sustained winds could reach 20 knots for a time
creating choppy conditions on both lakes. The southwest flow should
settle back to 15 knots or less Thursday and Friday.

A complex of thunderstorms is expected to move across the lakes this
evening into tonight which will likely bring locally higher winds
and waves and possibly the issuance of marine warnings.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/SW
SHORT TERM...Thomas
LONG TERM...JM
AVIATION...RSH
MARINE...TMA
Hazardous weather outlook, Jul 26, 2:02 PM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
202 PM EDT Wed Jul 26 2023

NYZ001-002-011-271815-
Niagara-Orleans-Genesee-
202 PM EDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will develop tonight and could generate
locally heavy rainfall and strong gusty wind.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The combination of heat and high humidity on Friday may lead to
apparent temperatures of 95 to 100. This may eventually necessitate
the issuance of heat advisories as we draw closer to Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-012-019>021-085-271815-
Northern Erie-Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
202 PM EDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will develop tonight and could generate
locally heavy rainfall and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>006-013-014-271815-
Monroe-Wayne-Northern Cayuga-Oswego-Livingston-Ontario-
202 PM EDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will develop tonight and could generate
locally heavy rainfall and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The combination of heat and high humidity on Friday may lead to
apparent temperatures of 95 to 100. This may eventually necessitate
the issuance of heat advisories as we draw closer to Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-271815-
Jefferson-Lewis-
202 PM EDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will develop late tonight and could
generate locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms could produce additional locally heavy
rainfall Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042-062-271815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
202 PM EDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will develop tonight and will likely
generate strong wind gusts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ043>045-063>065-SLZ022-024-271815-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
202 PM EDT Wed Jul 26 2023

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:30 PM EDTSpecial Marine WarningBUF90 min
Jul 26, 6:34 PM EDTSmall Craft AdvisoryBUF25 hr
Jul 26, 7:16 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus, Erie, Genesee, Niagara, Orleans and 1 more89 min
Jul 26, 7:40 PM EDTSpecial Marine WarningBUF65 min
Jul 26, 7:41 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie, Niagara49 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.